Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


More Questions on Benign Parotid Hyperplasia
Feb 2, 2005

I have been HIV positive for twenty years, and on antiretrovirals for about twelve. Six or so years ago my parotids became enlarged and I was diagnosed with mumps. However the swelling has never gone down. It's not hugely disfiguring, but it has changed the shape of my face and I am moderately distressed by it. I have seen a radiation oncologist, and had a CT Scan. It shows diffuse enlargement (non cystic). He is recommending low dose radiation treatment, if I want it. I am having a hard time deciding, weighing up my cosmetic concerns against the risk of having the procedure. I have read some of your previous answers and still have some questions: 1) Is the radiation effective if the enlargement is not cystic? 2) Is there a chance of one side responding and not the other, leaving me with an asymmetrical face? 3) What is the known risk of radiation causing a malignancy down the line. While I know it hasn't been used for this problem for very long, I know radiation has been used for years for parotid fistulae and wonder what the follow up there has shown. 4) Is there a doctor you can refer me to who has had some experience in this area? I would like a second opinion. I remember reading in Body Positive about a doctor in LA who is doing radiation for parotid enlargement frequently. I can't find her name.

Thank you very much.

Paul

Response from Dr. Henry

I have had numerous patients develop polycystic enlargement of their parotids. Many of those have undergone low-dose radiation to their parotid glands with good results. Sometimes the swelling has recurred and the radiation was repeated. Other than dry mouth in some patients I have not observed other serious side effects. KH



Previous
Sustiva-Truvada-Lipitor-Zyban?
Next
Am I working out with a trainer to excess?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement